Ohio, 2016

Flood in Ohio, May 11, 2016

May 11, 2016 · NWS PBZ · 1 event in 1 county or zone

Passage of an upper trough and weak shear and wind flow supported the development of thunderstorms with heavy rain on Wednesday, May 11th. Thunderstorms passed over locations in Ohio and West Virginia that were trained over the day before, causing additional flooding and a small mudslide.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Passage of an upper trough and weak shear and wind flow supported the development of thunderstorms with heavy rain on Wednesday, May 11th. Thunderstorms passed over locations in Ohio and West Virginia that were trained over the day before, causing additional flooding and a small mudslide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 11, 4:38 PM EST, 22 minutes earlier.

Area forecast discussion, May 11, 4:38 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
538 PM EDT WED MAY 11 2016

.SYNOPSIS...
Periodic shower and thunderstorm chances will persist until the
passage of a Friday morning cold front. Another cold front will
maintain shower chances Saturday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
An area of clearing between the wave that moved through this
morning with abundant clouds and a second wave now pushing into
southeastern Ohio has allowed for some amount of destabilization
of the column per the latest mesoanalysis. This has allowed for
convection to develop with the trailing wave, which should
gradually shift to the southeast as the wave does likewise into
the evening. This will be the primary focus for organized
development across the area this evening. Of most concern with
this is that the northern portions of the system is not moving
particularly fast, nor is shear particularly strong. This is
allowing for slow-moving thunderstorms that are dropping a fair
amount of rainfall in a short period in some small areas. At the
moment, this seems to be concentrated in far eastern Ohio, however
this will likely transition toward northern West Virginia and far
southwestern Pennsylvania over the next few hours. Luckily, as the
sun sets, convection should likewise weaken due to the very modest
synoptic contribution to development.

As the wave moves off to the east overnight, some amount of
clearing will be evident behind it. However, with poor advection
and mixing, a moist boundary layer will remain in its wake. This
will mean a secondary development of fog and low clouds overnight
as temperatures cool to the dewpoints. Fries

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
Precipitation chances will continue Thursday as a warm front lifts
over the area. ridging will keep activity from developing much through
the morning, but increasing dewpoints and a shortwave ahead the
approaching cold front along with daytime heating will result in
development by mid- afternoon. Scattered showers and storm
chances will continue thursday night as the cold front crosses the
region. The best chance for stronger storms will be over eastern
Ohio zones late afternoon through early evening.

The evening / overnight timing of frontal passage is unfavorable
for continued thunderstorm activity through the night and expect
mainly showers along the front.

Friday will be largely dry except for a slight chance of seeing
development over higher elevations east of Pittsburgh where
moisture lingers longest. Another cold front will cross the region
Saturday morning bringing another round of rain and cooler
temperatures. With latest M-climate return interval values for
heights and temperatures aloft ranging between 10 and 30, daytime
max temperatures were forecast to be 15 degrees below normal on
average.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A broad east coast trough is expected to result in well below
average temperatures and low shower chances through late in the
weekend. Ridging is progged to briefly build in Monday before a
midwestern trough begins it's slow approach through mid week,
returning shower chances to the forecast. After Sunday,
temperatures should gradually nudge closer to seasonal levels
through mid week.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Mainly VFR conditions are expected through this evening, though
an upper level trough combined with marginal instability should
result in scattered thunderstorms across the area this afternoon.
Maintained a VCTS mention if the taf for now as coverage and
timing remain in question. Otherwise, MVFR to IFR conditions in
fog and stratus are possible again late tonight. These conditions
should improve to VFR by late morning Thursday. Thunderstorm
chances return late Thursday with an approaching cold front but
left mention out of tafs for now.

.OUTLOOK /THURSDAY NIGHT THROUGH MONDAY/...
Periodic restrictions are expected through Sunday with the
approach and passage of a series of cold fronts, and subsequent
upper troughing.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 11, 2:53 AM EST, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 AM EDT WED MAY 11 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-120800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
353 AM EDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Belmont

When
May 11, 5:00 PM EST to 7:00 PM EST
Where
Belmont County, 0.87 mi NW of Barton to 1.05 mi NNW of Barton
Cause
Heavy Rain
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.110, -80.840

Emergency manager reported that Barton Road was flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639184.